Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 72, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2012, 6:48 PM CDT for Hand County, South Dakota. It was in force for 20 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2012, 6:48 PM CDT (23:48 UTC)
- Expired
- Jun 13, 2012, 7:08 PM CDT
- In force
- 20 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 70.0 mph
County Hand County, SD
The radar
The Aberdeen radar (KABR), 131 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 6:55 PM CDT | TSTM WND GST 60 | 9 Sw Wessington, SD | |
| Jun 13, 7:15 PM CDT | HAIL 1 | 16 Ssw Wessington, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
803
WUUS53 KABR 132348
SVRABR
SDC059-140030-
/O.NEW.KABR.SV.W.0072.120613T2348Z-120614T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
648 PM CDT WED JUN 13 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 730 PM CDT
* AT 648 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
THUNDERSTORM PRODUCING LARGE DESTRUCTIVE HAIL UP TO BASEBALL
SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 8 MILES NORTHEAST OF DANFORTH...OR 20 MILES SOUTHEAST OF
MILLER...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN HAND COUNTY.
THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 315 AND 316.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL CAPABLE OF
PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!
&&
LAT...LON 4432 9895 4448 9870 4447 9869 4420 9869
4419 9871 4419 9878
TIME...MOT...LOC 2347Z 227DEG 34KT 4430 9874
WIND...HAIL 70MPH 2.75IN
$$
WISE1 follow-up statement
015
WWUS53 KABR 140008
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
708 PM CDT WED JUN 13 2012
SDC059-140018-
/O.CAN.KABR.SV.W.0072.000000T0000Z-120614T0030Z/
HAND SD-
708 PM CDT WED JUN 13 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAND COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4432 9895 4448 9870 4447 9869 4420 9869
4419 9871 4419 9878
TIME...MOT...LOC 0008Z 227DEG 34KT 4443 9853
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:41 PM CDT, 7 minutes earlier.
Area forecast discussion, Jun 13, 6:41 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 641 PM CDT WED JUN 13 2012 SEE UPDATED AVIATION SECTION BELOW... .SHORT TERM...TODAY THROUGH FRIDAY MORNING MAIN FORECAST CHALLENGE WILL BE THE POTENTIAL FOR SEVERE STORMS THIS EVENING AND INTO THE OVERNIGHT HOURS. WATER VAPOR IMAGERY SHOWS A SHORTWAVE OVER WESTERN MONTANA...MAKING ITS WAY NORTHEAST INTO NORTH DAKOTA. SURFACE OBS ARE SHOWING PRESSURE FALLS AHEAD OF THE SURFACE TROUGH WHICH IS CURRENTLY SITUATED ACROSS EASTERN MONTANA AND WYOMING. THIS TROUGH/COLD FRONT WILL MAKE ITS WAY EAST...ENTERING WESTERN SOUTH DAKOTA BY 00Z. DEWPOINTS ARE SLOW TO RESPOND THIS AFTERNOON...BUT MODELS STILL INDICATE INCREASING MOISTURE AHEAD OF THE FRONT...ENOUGH TO HELP DESTABILIZE THE ENVIRONMENT TONIGHT. NAM ML CAPE VALUES ARE STILL PROGGED TO BE IN THE 1000-1500 J/KG RANGE...ALONG WITH MID LEVEL LAPSE RATES RANGING FROM 7 TO 9 C/KM ACROSS THE REGION. THIS INSTABILITY WILL COME TOGETHER WITH A STRONG 50 KT LLJ TO FOCUS THUNDERSTORM DEVELOPMENT. THE MAIN THREATS WILL BE HAIL AND WIND...WITH AN EMPHASIS ON THE WIND...SINCE MODEL 0-6 KM BULK SHEAR VALUES WILL BE IN THE 50-60 KT RANGE AND 0-3 KM BULK SHEAR IN THE 40-50 KT RANGE. A HIGH SHEAR...HIGH CAPE ENVIRONMENT WOULD BE INDICATIVE OF A BOWING LINE OF STORMS...HOWEVER THE LIMITING FACTOR TONIGHT MAY BE THE CAPE...WHICH IS ON THE WEAKER END. BY THURSDAY AFTERNOON THE FRONT WILL BE EXITING THE CWA...WITH PERHAPS A FEW LINGERING SHOWERS IN THE EAST. WEST TO NORTHWEST WINDS WILL BE GUSTY ACROSS THE WESTERN CWA BEFORE HIGH PRESSURE MOVES IN THURSDAY NIGHT. ANOTHER SHORTWAVE WILL INFLUENCE THE REGION FRIDAY. MODEL TIMING DIFFERENCES STILL EXIST WITH THIS SYSTEM...BUT IT LOOKS AS THOUGH IT MAY BE ANOTHER NOCTURNAL SYSTEM. .LONG TERM...SATURDAY THROUGH WEDNESDAY A PROGRESSIVE MID LEVEL PATTERN LOOKS TO PERSIST THROUGH THE LONG RANGE...BUT MODEL AGREEMENT ON THE TIMING OF WAVES/VORTS IS MIDDLING AT BEST. THEREFORE TOOK MORE OF A GFS ENSEMBLE APPROACH TO POPS/WX AND TRIED TO MINIMIZE MENTION WHERE THERE IS SOME AGREEMENT ON DRY CONDITIONS BETWEEN THE GFS/ECMWF. THAT SAID MOST PERIODS STILL HAVE AT LEAST A SLIGHT CHANCE MENTION DUE TO FORECAST UNCERTAINTY. AS FOR TEMPERATURES THE MODEL BLEND LOOKED FINE FOR THE MOST PART. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. HOWEVER A COMPLEX OF STORMS IS EXPECTED TO TRAVEL IN THE VCNTY OF THE ND/SD BORDER LATE TNT. THESE STORMS COULD BE SEVERE AND COULD CAUSE AT LEAST A PERIOD OF IFR CONDITIONS AT BOTH KMBG/KABR TERMINALS. PATCHY MVFR CIGS COULD FOLLOW ANY PCPN/STORMS. WILL LEAVE OUT OF THE TAFS FOR NOW BUT WILL UPDATE AS NEEDED. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SERR LONG TERM...TDK AVIATION...TVT WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 13, 3:44 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 344 PM CDT WED JUN 13 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-142045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 344 PM CDT WED JUN 13 2012 /244 PM MDT WED JUN 13 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION THIS EVENING AND INTO THE OVERNIGHT HOURS. THUNDERSTORM DEVELOPMENT IS LIKELY ALONG THIS FRONT...SOME STORMS MAY BECOME SEVERE. STORMS WILL MOVE FROM WESTERN SOUTH DAKOTA INTO CENTRAL SOUTH DAKOTA BEFORE MIDNIGHT...AND THEN PERSIST INTO THE OVERNIGHT HOURS FOR AREAS ALONG AND NORTH OF US HWY 212. THE MAIN THREAT WITH THESE STORMS WILL BE HAIL AND HIGH WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES ARE POSSIBLE ON AND OFF THROUGH THE WEEKEND AND INTO NEXT WEEK. THE NEXT BEST CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE FRIDAY NIGHT INTO SATURDAY MORNING...HOWEVER SEVERE POTENTIAL IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT. SERR
In the hours before
Special weather statement, Jun 13, 5:40 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 540 PM CDT WED JUN 13 2012 SDZ048-132315- LYMAN- 540 PM CDT WED JUN 13 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN LYMAN COUNTY UNTIL 615 PM CDT... AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHEAST OF HAMILL...OR 14 MILES SOUTHWEST OF CHAMBERLAIN...MOVING EAST AT 20 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTY.. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA. && WISE
Local storm report, Jun 13, 5:54 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
554 PM CDT WED JUN 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 12 SE RELIANCE 43.76N 99.43W
06/13/2012 E1.75 INCH LYMAN SD PUBLIC
RESIDENT REPORTED A FEW GOLF BALL SIZED HAIL STONES
&&
EVENT NUMBER ABR1200207
TROGDONLocal storm report, Jun 13, 6:38 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
638 PM CDT WED JUN 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND GST 2 SW DANFORTH 44.23N 98.91W
06/13/2012 E70 MPH HAND SD LAW ENFORCEMENT
VOLUNTEER FIREFIGHTER REPORTED 70 MPH WIND GUSTS WITH
GOLF BALL SIZED HAIL
&&
EVENT NUMBER ABR1200208
TROGDONThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 5:50 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 40 min |
| Jun 13, 5:52 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 19 min |
| Jun 13, 6:19 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.